Alert archive / California / Flash Flood Warnings in 2008

Flash Flood Warning 32, NWS San Diego, CA

July 10, 2008San Bernardino County, California

NWS San Diego, CA issued this flash flood warning at Jul 10, 2008, 9:50 PM PDT for San Bernardino County, California. It was in force for 85 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 10, 2008, 9:50 PM PDT (04:50 UTC)
Expired
Jul 10, 2008, 11:15 PM PDT
In force
85 min
Issued by
NWS San Diego, CA
Area
Storm-based polygon
Flood severity
None

County San Bernardino County, CA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 4.8 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2008-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2008-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1248 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KSGX 110451
FFWSGX
CAC071-110615-
/O.NEW.KSGX.FF.W.0032.080711T0450Z-080711T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
950 PM PDT THU JUL 10 2008

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA...

* UNTIL 1115 PM PDT

* AT 943 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM 15 MILES NORTH OF JOHNSON VALLEY.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3441 11696 3462 11693 3477 11695 3473 11643
      3468 11651 3459 11652 3450 11645 3444 11643
      3437 11643

$$

SCV
2 follow-up statements
000 
WGUS76 KSGX 110500
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
956 PM PDT THU JUL 10 2008

CAC071-110615-
/O.CON.KSGX.FF.W.0032.000000T0000Z-080711T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
956 PM PDT THU JUL 10 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1115 PM PDT FOR
CENTRAL SAN BERNARDINO COUNTY...

AT 952 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A THUNDERSTORM PRODUCING FLASH FLOODING NEAR THE RODMAN 
MOUNTAINS WILDERNESS. FLASH FLOODING IS LIKELY ALONG KANE WASH AND 
TROY ROAD.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 3441 11696 3462 11693 3477 11695 3473 11643
      3468 11651 3459 11652 3450 11645 3444 11643
      3437 11643

$$

SCV
000 
WGUS76 KSGX 110610
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1105 PM PDT THU JUL 10 2008

CAC071-110615-
/O.EXP.KSGX.FF.W.0032.000000T0000Z-080711T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
1105 PM PDT THU JUL 10 2008

...THE FLASH FLOOD WARNING WILL EXPIRE AT 1115 PM PDT FOR CENTRAL SAN
BERNARDINO COUNTY...

THUNDERSTORMS OVER THE LUCERNE VALLEY HAVE WEAKENED AND FLASH 
FLOODING IS NO LONGER EXPECTED. HOWEVER...THERE STILL MAY BE AREAS 
WHERE HEAVY RUNOFF IS AFFECTING PORTIONS OF HIGHWAY 247.

LAT...LON 3441 11696 3462 11693 3477 11695 3473 11643
      3468 11651 3459 11652 3450 11645 3444 11643
      3437 11643

$$

SCV

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Jul 10, 9:30 PM PDT, 20 minutes earlier.

Area forecast discussion, Jul 10, 9:30 PM PDT, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
930 PM PDT THU JUL 10 2008

.SYNOPSIS...MOISTURE MOVING IN FROM THE EAST WILL CAUSE A CHANCE OF
SHOWERS AND THUNDERSTORMS IN THE MOUNTAINS AND DESERTS AT TIMES
THROUGH MONDAY WITH VARIABLE CLOUDINESS. STORMS COULD DRIFT WEST OF
THE MOUNTAINS FRIDAY AND SATURDAY. A SHALLOW MARINE LAYER WILL CAUSE
AREAS OF COASTAL LOW CLOUDS AND FOG DURING THE NIGHTS AND MORNINGS.

&&

.DISCUSSION...FOR SOUTHWEST CALIFORNIA INCLUDING SAN DIEGO...
ORANGE...SOUTHWEST SAN BERNARDINO AND WEST RIVERSIDE COUNTIES.

.SHORT TERM (TONIGHT-SUN)...THERE WERE A FEW THUNDERSTORMS IN THE
SAN BERNARDINO COUNTY MOUNTAINS AND DESERTS EARLIER THIS EVENING.
DEBRIS CLOUDS WERE APPROACHING FROM A LARGE THUNDERSTORM COMPLEX
THAT WAS IN AZ AND ERN CA. STRATUS OFFSHORE WAS MOVING LOCALLY
INLAND. THE 00Z NKX SOUNDING HAD AN INVERSION BASED NEAR 1600 FT
WITH MOISTURE IN NE TO E FLOW THROUGH THE MID LEVELS AND PW OF
1.66 INCHES. ONSHORE GRADIENTS WITH ABOUT 6 MB SAN-IPL.

THE MOISTURE MOVING IN FROM THE E COULD CAUSE SHOWERS IN THE
MOUNTAINS AND DESERTS TONIGHT. AN ELY WAVE IS EXPECTED TO MOVE
THROUGH FRI WITH A LOT OF MID TO HIGH LEVEL MOISTURE ASSOCIATED WITH
IT. THE LARGE AMOUNT OF MOISTURE AND CLOUD COVER COULD SUPPRESS
STRONG CONVECTION AND RESULT IN MORE WIDESPREAD LIGHT SHOWERS AND
ONLY ISOLATED THUNDERSTORMS FRI...MAINLY FOCUSED OVER THE MOUNTAINS
BY OROGRAPHICS BUT THE ELY FLOW COULD CARRY STORMS W OF THE
MOUNTAINS. THERE WILL STILL BE PLENTY OF MOISTURE AROUND INTO EARLY
SAT FOR A SIMILAR PATTERN. THE FLOW TURNS MORE SLY AND THE MOISTURE
THINS OUT LATE SAT AND SUN WHICH WILL TEND TO CAUSE THUNDERSTORMS TO
BECOME MORE CONFINED TO THE MOUNTAINS AND DESERTS. ISOLATED SHOWERS
COULD BE HEAVIER IN STRONGER CONVECTION SAT AND SUN AFTERNOONS AND
EVENINGS. MOST TEMPS WILL BE NEAR OR SLIGHTLY BELOW SEASONAL BUT
HIGHER HUMIDITIES WILL MAKE IT FEEL WARMER. A SHALLOW MARINE LAYER
WILL CONTINUE COASTAL LOW CLOUDS AND FOG DURING THE NIGHTS AND
MORNINGS...BUT THE MID TO HIGH LEVEL CLOUDS AND MOISTURE WILL
DISRUPT THE MARINE LAYER...ESPECIALLY TONIGHT AND FRI NIGHT.

&&

.LONG TERM (MON-THU)...LITTLE CHANGE MON WITH ENOUGH MOISTURE IN SLY
FLOW FOR AFTERNOON THUNDERSTORMS IN THE MOUNTAINS AND DESERTS.
DRIER SW FLOW ALOFT SHOULD BRING AN END TO THE THUNDERSTORM THREAT
TUE THROUGH THU. INLAND AREAS WILL WARM A LITTLE WITH LESS
CLOUDINESS AND LOWER HUMIDITIES. A SHALLOW MARINE LAYER WILL
CONTINUE.

&&

.AVIATION...
110300Z... MONSOON MOISTURE IN EASTERLY FLOW ALOFT WILL CONTINUE TO
CAUSE BROKEN LAYERS OF ALTOSTRATUS AT 15K AND 20K FT MSL TONIGHT
THROUGH FRIDAY. THE MONSOON AIR MASS HAS PUSHED THE MARINE STRATUS
FAR OUT OUT TO SEA AND IT WILL DELAY THE RETURN OF STRATUS TONIGHT
AND DISRUPT IT WITH ONLY AREAS OF LOW CLOUDS PUSHING ACROSS THE
COASTAL ZONES STARTING AROUND 06Z. SOUNDING INDICATES MARINE LAYER
1500 FT DEEP SO CLOUD BASE SHOULD BE AROUND 1000 FT MSL TONIGHT.
EXPECT FAIRLY EARLY CLEARING AROUND 16Z FRIDAY DUE TO MID CLOUD
EFFECTS. A LARGE BUT WEAK EASTERLY WAVE WILL BRING A SLIGHT CHANCE
OF LIGHT SHOWERS AND THUNDERSTORMS ACROSS THE ENTIRE AREA TOMORROW
ESPECIALLY OVER THE MTS AND DES. BRIEF LOCAL GUSTY WINDS AND RAIN
POSSIBLE NEAR ANY THUNDERSTORMS. THERE IS ALSO A SLIGHT CHANCE OF
THUNDERSTORMS OVER THE UPPER DESERTS THIS EVENING.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...ATKIN
AVIATION...MACKECHNIE
Hazardous weather outlook, Jul 10, 4:00 PM PDT, 5 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 PM PDT THU JUL 10 2008

CAZ042-043-048-050-055-056-057-058-060-061-062-111200-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
400 PM PDT THU JUL 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME SOUTHWESTERN
CALIFORNIA.

.DAY ONE... REMAINDER OF TODAY THROUGH TONIGHT.

ISOLATED THUNDERSTORMS IN THE MOUNTAINS AND DESERTS. THE FLASH FLOOD
POTENTIAL INDEX IN LOW...THE RISK OF FLASH FLOODING IN MINIMAL.

.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH THURSDAY.

THERE IS A CHANCE OF THUNDERSTORMS FRIDAY THROUGH MONDAY IN THE
MOUNTAINS AND DESERTS...POSSIBLY SPREADING INTO THE COAST AND
VALLEYS ON FRIDAY AND SATURDAY DUE TO AN EASTERLY WAVE.

THE FLASH FLOOD POTENTIAL INDEX FOR FRIDAY IS LOW...THE RISK OF
FLASH FLOODING IN MINIMAL.

.SPOTTER INFORMATION STATEMENT...SKYWARN WEATHER ACTIVATION IS NOT
REQUESTED FOR THIS AREA...HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO
REPORT SIGNIFICANT WEATHER CONDITIONS.

ATKIN

In the hours before

Local storm report, Jul 10, 5:13 PM PDT, 4 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
513 PM PDT THU JUL 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             BIG BEAR LAKE           34.24N 116.89W
07/10/2008  E0.50 INCH       SAN BERNARDINO     CA   TRAINED SPOTTER

            MARBLE SIZE HAIL REPORTED IN BIG BEAR.

0510 PM     HEAVY RAIN       BIG BEAR LAKE           34.24N 116.89W
07/10/2008  M0.41 INCH       SAN BERNARDINO     CA   TRAINED SPOTTER

            A TRAINED WEATHER SPOTTER MEASURED 0.41 INCHES OF RAIN IN
            14 MINUTES.

&&

SCV

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 9:48 PM PDTSevere Thunderstorm WarningSGXSan Bernardino72 min
Jul 10, 10:14 PM PDTTornado WarningSGXSan Bernardino46 min

Nearby

Flash Flood Warnings in California, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.